Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 104, NWS Nashville, TN

July 6, 20164 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 6, 2016, 2:28 PM CDT for 4 counties in Tennessee. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 2:28 PM CDT (19:28 UTC)
Expired
Jul 6, 2016, 3:00 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Macon County, TN, Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 57 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:06 PM CDTTSTM WND DMG9 W South Carthage, TNNUMEROUS TREES UPROOTED ON SMITH/WILSON COUNTY LINE NEAR HIGHWAY 70
Jul 6, 3:08 PM CDTTSTM WND DMG6 Se Hartsville, TNNUMEROUS TREES DOWN ALONG 2-3 MILE STRETCH OF HIWASEE ROAD NEAR CEDAR BLUFF ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS54 KOHX 061928
SVROHX
TNC111-159-169-189-062000-
/O.NEW.KOHX.SV.W.0104.160706T1928Z-160706T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
228 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SMITH COUNTY IN MIDDLE TENNESSEE...
  CENTRAL TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 300 PM CDT

* AT 228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HARTSVILLE... MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAFAYETTE...CARTHAGE...HARTSVILLE...SOUTH CARTHAGE...
  DICKERSON CHAPEL RECREATION AREA...
  DIXON SPRINGS AND PLEASANT SHADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3654 8595 3636 8583 3634 8583 3634 8584
      3629 8585 3628 8584 3617 8615 3634 8626
TIME...MOT...LOC 1927Z 239DEG 31KT 3630 8615 

HAIL...<.75IN
WIND...60MPH
 
$$

31
1 follow-up statement
315 
WWUS54 KOHX 061945
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT WED JUL 6 2016

TNC111-159-169-189-062000-
/O.CON.KOHX.SV.W.0104.000000T0000Z-160706T2000Z/
SMITH TN-TROUSDALE TN-WILSON TN-MACON TN-
245 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN SMITH...CENTRAL TROUSDALE...NORTHEASTERN WILSON AND
SOUTH CENTRAL MACON COUNTIES...

AT 245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
LAFAYETTE...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...CARTHAGE...HARTSVILLE...SOUTH CARTHAGE...DICKERSON CHAPEL
RECREATION AREA...DIXON SPRINGS AND PLEASANT SHADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3654 8595 3636 8583 3634 8583 3634 8584
      3629 8585 3628 8584 3617 8615 3634 8626
TIME...MOT...LOC 1945Z 223DEG 45KT 3640 8598 

HAIL...<.75IN
WIND...60MPH
 
$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:39 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 6, 12:39 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1239 PM CDT WED JUL 6 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Updated the suite of forecast products to reflect a transition
from generally moclr skies through the mid morning hours, becoming
ptcldy during the remainder of the morning hours with diurnal
influences kicking in to support iso shwr/tstm development, with a
more pronounced chance of shwrs/tstms this afternoon with full
diurnal impacts expected, especially across eastern portions of
the northern Highland Rim and Upper Cumberland Regions. Also
tweaked hourly temp, dewpoint, and wind speed/direction grids.

&&

.AVIATION...
18Z TAF DISCUSSION.

Kept TAFs to 6 lines for brevity sake. Used FM groups for best depictions.
With this in mind, tried to tie all this up with current regional radar
trends and short range model depictions of MCS associated activity
transversing the mid state region on at least a couple of occasions thru
07/18Z. First impacts for terminals should be during the 06/22Z-07/03Z
time frame with the second one from the 07/02Z-07/14Z time frame. During
tstm activities, MVFR fog maybe experienced. Did not want to go with tstms
throughout majority of forecast, but wanted to show potential of some
lingering pcpn behind passages, and thus addressed with vcsh remarks.
Ceilings on the whole will either be VFR TO MVFR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........31
Hazardous weather outlook, Jul 6, 2:04 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CDT WED JUL 6 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
204 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO MIDDLE TENNESSEE
THROUGH THIS AFTERNOON...INTO THIS EVENING...AND EVEN POSSIBLY
CONTINUE ACROSS THE MID STATE OVERNIGHT. SOME OF THESE STORMS
WILL BECOME SEVERE THROUGH AT LEAST THE MID EVENING HOURS...
WITH DAMAGING STRAIGHT LINE WINDS THE MAIN CONCERN.

HEAT INDICES ARE ALSO EXPECTED TO CLIMB INTO THE LOW 100'S
BY EARLY THIS AFTERNOON IN AREAS WEST OF THE CUMBERLAND
PLATEAU...WITH SOME ISOLATED LOCATIONS AT AND NEAR THE
TENNESSEE RIVER VALLEY THIS AFTERNOON EXPERIENCING HEAT
INDICES AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES ARE ALSO EXPECTED TO CLIMB INTO THE LOW 100'S
THURSDAY AND FRIDAY IN AREAS WEST OF THE CUMBERLAND PLATEAU.

A COLD FRONT WILL ALSO ENTER THE MID STATE FRIDAY...AND MAY
TRIGGER STRONG TO SEVERE STORMS LATE IN THE DAY AND EVENING...
ESPECIALLY ACROSS NORTHERN MIDDLE TENNESSEE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUESTED THROUGH AT LEAST THE MID EVENING
HOURS TODAY AND MAY BECOME NECESSARY AGAIN ON FRIDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >=1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Jul 6, 2:17 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT WED JUL 6 2016

TNZ009-028>031-062000-
TROUSDALE TN-MACON TN-SMITH TN-WILSON TN-JACKSON TN-
217 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...TROUSDALE...
NORTHEASTERN WILSON...SOUTHEASTERN MACON AND WEST CENTRAL JACKSON
COUNTIES UNTIL 300 PM CDT...

AT 217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEBANON...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY
RAINFALL.

LOCATIONS IMPACTED INCLUDE...
LEBANON...LAFAYETTE...CARTHAGE...HARTSVILLE...RED BOILING SPRINGS...
SOUTH CARTHAGE...DICKERSON CHAPEL RECREATION AREA...DIXON SPRINGS...
PLEASANT SHADE AND TUCKERS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3631 8571 3615 8637 3633 8644 3634 8642
      3631 8641 3631 8639 3634 8639 3636 8637
      3636 8636 3633 8635 3631 8636 3632 8634
      3631 8630 3634 8629 3636 8627 3640 8627
      3657 8588
TIME...MOT...LOC 1914Z 249DEG 36KT 3628 8631

31
Special weather statement, Jul 6, 2:25 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT WED JUL 6 2016

TNZ027-028-062000-
DAVIDSON TN-WILSON TN-
225 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON AND
NORTHWESTERN WILSON COUNTIES UNTIL 300 PM CDT...

AT 225 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HERMITAGE...OR 10 MILES EAST OF NASHVILLE...MOVING NORTHEAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND
BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
LEBANON...MOUNT JULIET...HERMITAGE...BELINDA CITY...RURAL HILL...
GLADEVILLE AND PERCY PRIEST LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3633 8635 3631 8636 3615 8622 3608 8648
      3610 8652 3608 8652 3609 8654 3608 8654
      3609 8655 3607 8655 3606 8656 3606 8658
      3603 8665 3618 8673 3631 8641 3631 8639
      3632 8636
TIME...MOT...LOC 1924Z 239DEG 31KT 3615 8660

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:56 PM CDTAreal Flood AdvisoryOHXClay, Macon, Sumner2 hr
Jul 6, 2:17 PM CDTSpecial Weather StatementOHXSmith, Trousdale43 min
Jul 6, 2:23 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart67 min
Jul 6, 2:25 PM CDTSpecial Weather StatementOHXWilson35 min
Jul 6, 2:44 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson31 min
Jul 6, 2:49 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys41 min
Jul 6, 2:53 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton, Pickett52 min
Jul 6, 3:00 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Smith30 min
Jul 6, 3:02 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson28 min
Jul 6, 3:06 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale39 min
Jul 6, 3:15 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson45 min
Jul 6, 3:20 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys25 min
Jul 6, 3:24 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett, Putnam36 min
Jul 6, 3:34 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner26 min
Jul 6, 3:36 PM CDTSpecial Weather StatementOHXDeKalb24 min
Jul 6, 3:56 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Macon, Robertson, Sumner, Trousdale and 1 more49 min
Jul 6, 3:58 PM CDTSpecial Weather StatementOHXCumberland47 min
Jul 6, 4:06 PM CDTSpecial Weather StatementOHXPutnam, White39 min
Jul 6, 4:15 PM CDTSevere Thunderstorm WarningOHXDavidson, Dickson, Hickman, Maury, Williamson45 min
Jul 6, 4:19 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White41 min
Jul 6, 4:27 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Smith, Trousdale33 min
Jul 6, 4:33 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Smith, Williamson, Wilson27 min
Jul 6, 4:40 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam33 min
Jul 6, 4:50 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam and 1 more40 min
Jul 6, 4:55 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Putnam, Rutherford, Smith, White and 1 more35 min
Jul 6, 4:58 PM CDTSevere Thunderstorm WarningOHXMaury, Rutherford, Williamson32 min
Jul 6, 5:23 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson37 min
Jul 6, 5:27 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett48 min
Jul 6, 5:41 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Warren34 min
Jul 6, 6:17 PM CDTSpecial Weather StatementOHXCoffee, Warren28 min
Jul 6, 6:26 PM CDTAreal Flood AdvisoryOHXOverton, Putnam64 min
Jul 6, 6:52 PM CDTSpecial Weather StatementOHXVan Buren23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.